Kansas, 2003

Hail in Kansas, August 18, 2003

August 18, 2003 · NWS DDC · 6 events in 3 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 18, 1:50 AM CST, 12 hours 10 minutes earlier.

Area forecast discussion, Aug 18, 1:50 AM CST, 12 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
250 AM CDT MON AUG 18 2003

DAYS 1-2...
DID NOT TWEAK TEMP FORECAST TOO MUCH.  LOOKING AT ANALYSIS/MODEL
PROGS, THINK GOING NUMBERS ARE LOOKING GOOD.  UPPER S/W  TROF
DROPPING INTO WESTERN WYOMING WITH ABOUT A 50KT JET ON WEST SIDE. WV
LOOPS CONTINUES TO SHOW LOTS OF MID/UPPER LEVEL MOISTURE MOVINING
INTO WESTERN PLAINS.  THERE WAS SOME WEAK CONVECTION OVER EASTERN
NM INTO THE TX PANHANDLE LAST EVENING BUT DID NOT APPEAR TO AMOUNT
TO MUCH.  MODELS BRING UPPER VORT LOBE ACROSS WESTERN CWA BY MID
AFTERNOON AND WE MAY LOSE SOME OF THE HIGH CLOUDS OVER THE FAR WEST
BY THEN.  WILL INTRODUCE SLIGHT CHANCE POPS OVER MOST OF THE CWA
STARTING LATE THIS AFTERNOON THOUGH CONFIDENCE IS LOW THAT ANYONE
WILL ACTUALLY MEASURE RAINFALL. WILL KEEP THE SMALL POPS GOING
THROUGH TUESDAY, ENDING TUESDAY NIGHT.

DAYS 3-7...
A FEW CHANGES IN THE MODEL RUNS TONIGHT AS THE GFS BRINGS DOWN A
FAIRLY DECENT FRONTAL BOUNDARY INTO THE CWA ON THURSDAY ALONG THE
FRONT SIDE OF A RIDGE IN THE ROCKIES.  WITH MOIST UPSLOPE FLOW
BEHIND THE BOUNDARY THE MODEL BREAKS OUT PRECIP ALONG THE SOUTHERN
AND WESTERN ZONES THURSDAY NIGHT.  THE ECMWF AND CANADIAN ON THE
OTHER HAND, ARE NOT NEARLY AS AGRESSIVE IN BRINGING A FRONT DOWN, SO
AM A LITTLE DUBIOUS AS TO WHETHER TO TRUST THE GFS.  WILL LEAVE DRY
FOR NOW, BUT WILL HAVE TO WATCH FUTURE RUNS TO SEE HOW IT HANDLES
THINGS.  THE RIDGE WILL CONTINUE TO BUILD OVER THE WESTERN PLAINS ON
FRIDAY, SO CONDITIONS SHOULD BE PRETTY QUIET.  THE GFS BRINGS A VORT
MAX AROUND THE RIDGE, BUT THAT SORT OF THING IS LITTLE MORE THAN
NOISE THIS FAR OUT.  TRIMMED BACK POPS FRIDAY EVENING TO JUST THE
WESTERN TIER AS WE COULD SEE SOME ACTIVITY COME OFF THE HIGH
TERRAIN, BUT NOT MUCH ELSE.  OTHERWISE, KEPT POP/WX GRIDS PRETTY
MUCH THE SAME.  TEMPERATURE FORECAST LOOKS GOOD, SO WILL ALSO LEAVE
IT ALONE.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 99 70 101 67 / 20 20 20 00
GCK 98 68 99 65 / 20 20 20 00
EHA 97 67 97 64 / 20 20 20 00
LBL 98 69 100 65 / 20 20 20 00
HYS 101 71 102 68 / 20 20 20 20
P28 102 72 103 71 / 20 20 20 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

15/26
Hazardous weather outlook, Aug 18, 4:00 AM CST, 10 hours before
KSZ030-031-043>046-061>066-074>081-084>090-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

15

The radar

The Dodge City radar (KDDC), 62 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Kiowa

When
August 18, 2:00 PM CST
Where
Kiowa County, Greensburg
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.600, -99.300

Hail, Kiowa

When
August 18, 2:35 PM CST
Where
Kiowa County, Greensburg
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.600, -99.300

Hail, Kiowa

When
August 18, 5:03 PM CST
Where
Kiowa County, 3 mi NW of Mullinville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.617, -99.517

Hail, Kiowa

When
August 18, 5:05 PM CST
Where
Kiowa County, 4 mi NW of Mullinville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.617, -99.533

Hail, Rush

When
August 18, 6:25 PM CST
Where
Rush County, 2 mi NE of Liebenthal
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.667, -99.283

Hail, Finney

When
August 18, 8:25 PM CST
Where
Finney County, 1 mi W of Garden City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -100.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375118, 5375119, 5375120, 5375121, 5375122, 5375123.